Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

NPSA issues new safety warnings

  • Comment

Hospital patients suffering from a rare immune system disorder can deteriorate rapidly with potentially fatal consequences, nurses have been warned.

A lack of knowledge by clinicians was found to be a key factor in 279 incidents relating to patients with Systemic Lupus Erythematosus that have been reported to the National Patient Safety Agency. Four of the incidents ended in death and three in admissions to critical care.

The condition leaves patients prone to blood clots and vulnerable to infection due to the anticoagulants, steroids and other immunosuppressants used to treat it.

The warning was one of eight “signals” briefing documents published by the NPSA last week.

Nurses are also being told to make sure patients are lying down before removing central lines to reduce the risk of air embolism and reminded of the dangers of patients ingesting Vernagel – most commonly used to solidify urine, the white powder can cause an obstruction to form in a patient’s throat if taken orally.

NPSA clinical reviewer Dagmar Luettel said: “These ‘signals’ are about sharing key risks with the NHS.”

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.